Hulda Brown has been HIV positive for 15 of her 62 years. “With all my ailments,” she says, laughing, “I could fill a whole book and not be done.” A few, like shingles, are HIV-related. Others, like hormone imbalances, arthritis and fat loss, could be ordinary signs of aging. Amid a boom in over-65 HIV cases (they’ve increased tenfold in the past ten years), positive seniors are asking whether their symptoms come from age, HIV or the meds. How can you treat something if you aren’t sure what’s causing it? Jane Fowler, 71, of the National Association on HIV Over 50, hears it all the time from both men and women. “We feel a need to know,” she says, “and you always wonder if you’re ailing because of your age or because you have HIV.”
Sharon Lee, MD, of Kansas City’s University of Kansas Medical Center, had to learn the intricacies of HIV and aging when positive seniors began appearing as patients. “The side effects of the medicines, the impact of the virus and the impact of aging overlap,” Lee says. But she and other docs have reached a shocking conclusion: In most cases, they believe, the cause doesn’t really matter.
Ellen Morrison, MD, of New York City’s Columbia University Mailman School of Public Health, says, “Symptoms common to HIV and aging, like fatigue or arthritis, are not usually approached or treated differently” in positive people. Indeed, Brown’s doctor, Sandra Hernandez, MD, says she treats Brown’s symptoms as she would if she were negative.
What if your HIV combo seems to be causing high cholesterol, a risk factor for cardiovascular disease (CVD)? Some docs would suggest switching combos. “If the person’s virus isn’t resistant to many HIV drugs, we might change the meds,” says Barbara Zeller, MD, of New York’s Project Samaritan HIV program. If you’re on a second or third combo, though, your doctor would likely say you should stick with the combo and add drugs to lower cholesterol and blood pressure. Zeller says doctors are often more aggressive in treating CVD risk factors in older people. Lifestyle adjustments (exercise, diet, quitting smoking) work more easily in younger people, Zeller adds. Lee points to an HIV study that found that blood-fat problems, which are related to CVD risk, “responded better to lipid-lowering meds than to changing HIV meds.”
Bone thinning is another puzzler. Studies have shown higher rates of osteopenia and osteoporosis in positive women—whether on HIV meds or not—without determining why. The treatments, however, remain the same as for older women without HIV: weight-bearing exercise, more calcium and vitamin D, and prescription meds such as Fosamax and Actonel.
Like other positive elders, Brown wonders whether HIV is aging her faster. Hernandez says there’s still no evidence blaming the virus—because no studies have been done. Zeller points out that HIV meds may slow the aging accelerator: Untreated, the virus constantly activates the immune system, provoking an inflammatory response and stressing cells.
New Yorker Brenda Curry, 61, wants to know what’s causing her symptoms, even if the treatments don’t change. “If you knew,” she says, “at least you’d feel at peace, you’d have less anxiety.” Brown turns to her over-50 support group for answers. The group gives her the opportunity to compare symptoms and experiences with other older women. In the absence of hard data about aging and HIV, sharing complaints and remedies can make “older” seem even wiser.